Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Missoula, MT

June 7, 2006Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 7, 2006, 3:06 PM MDT for Lemhi County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2006, 3:06 PM MDT (21:06 UTC)
Expired
Jun 7, 2006, 3:30 PM MDT
In force
24 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 199 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 2:58 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.1 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2006-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2006-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 072109
SVRMSO
IDC059-072130-
/O.NEW.KMSO.SV.W.0016.060607T2106Z-060607T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
306 PM MDT WED JUN 7 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 330 PM MDT.

* AT 301 PM MDT...DOPPLER RADAR INDICATED A PAIR OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING 
  WINDS IN EXCESS OF 60 MPH.  THE FIRST STORM WAS LOCATED 7 MILES    
  SOUTHWEST OF SALMON...AND WAS MOVING NORTH AT 40 MPH. THE SECOND   
  STORM WAS LOCATED OVER LEMHI AND WAS MOVING NORTH AT 40 MPH AS     
  WELL.

* THE FIRST SEVERE THUNDERSTORM WILL AFFECT...
  NORTH FORK AROUND 325 PM MDT. THE SECOND SEVERE THUNDERSTORM
  WILL REMAIN OVER RURAL LEMHI COUNTY AFTER DEPARTING LEMHI.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4513 11416 4475 11355 4549 11305 4579 11383

$$
VIA/HENRY
2 follow-up statements
000 
WWUS55 KMSO 072121
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
320 PM MDT WED JUN 7 2006

IDC059-072130-
/O.CON.KMSO.SV.W.0016.000000T0000Z-060607T2130Z/
LEMHI ID-
320 PM MDT WED JUN 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR CENTRAL LEMHI COUNTY...

* AT 316 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CARMEN...OR
  NEAR SALMON...AND WAS MOVING NORTHEAST AT 40 MPH. THE SECOND       
  SEVERE STORM...PREVIOUSLY OVER LEMHI...HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR WEST CENTRAL MONTANA.

LAT...LON 4513 11416 4475 11355 4549 11305 4579 11383

$$
VIA/HENRY
000 
WWUS55 KMSO 072133
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
331 PM MDT WED JUN 7 2006

IDC059-072141-
/O.EXP.KMSO.SV.W.0016.000000T0000Z-060607T2130Z/
LEMHI ID-
331 PM MDT WED JUN 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEMHI COUNTY EXPIRED
AT 330 PM MDT...

THE SEVERE THUNDERSTORM OVER EASTERN LEMHI COUNTY HAS WEAKENED AND 
IS NO LONGER SEVERE. HOWEVER HAIL UP TO HALF AN INCH AND WIND GUSTS 
UP TO 50 MPH ARE STILL POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT 
WEDNESDAY EVENING FOR WEST CENTRAL MONTANA AND LEMHI COUNTY IDAHO.

LAT...LON 4513 11416 4475 11355 4549 11305 4579 11383

$$
VIA/HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:04 PM MDT, 2 minutes earlier.

Area forecast discussion, Jun 7, 3:04 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
304 PM MDT WED JUN 7 2006

.UPDATE...QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH FOR
SOUTHWEST MONTANA AND LEMHI COUNTY.

.SHORT TERM...SUBTROPICAL MOISTURE CONTINUES TO ADVANCE
NORTHWARD OVER THE NORTHERN ROCKIES. THE MID LEVELS ARE STILL
QUITE UNSTABLE AND HAVE SUPPORTED A FEW SHORT LIVED THUNDERSTORMS
THIS AFTERNOON. HOWEVER...THE INCREASED CLOUDINESS FROM THE
SUBTROPICAL MOISTURE HAS MADE IT DIFFICULT FOR THE SURFACE TO
DESTABILIZE. IT IS STILL EARLY THOUGH...AND SOME
AREAS...PARTICULARLY FAR NORTHWEST MONTANA AND LEMHI COUNTY ARE
RECEIVING MORE SUN. THEREFORE WE STILL HAVE POTENTIAL FOR
SCATTERED THUNDERSTORMS THROUGH THE EVENING...WITH A REMOTE SHOT
AT SOME OF THESE BEING STRONG. POTENTIAL THREATS FROM THE STRONGER
STORMS LOOKS LIKE HEAVY RAIN OVER NORTH CENTRAL IDAHO AND WEST
CENTRAL MONTANA...AND A COMBINATION OF BRIEF HEAVY RAIN AND WINDS
GUSTS ELSEWHERE.

THE UPPER LOW OFF THE NORTHWEST COAST BECOMES MORE OF AN INFLUENCE
THURSDAY AND THURSDAY NIGHT. STILL LOOKS CONVECTIVE LATE IN THE
DAY TOMORROW...BUT THE MAIN THREAT OF STRONG STORMS WILL FOLLOW
THE SUBTROPICAL AIR MASS...AND THEREFORE BE MAINLY SOUTH AND EAST
OF MISSOULA THURSDAY. THE AIR MASS WILL CONTINUE TO BE COOL AND
MOIST THURSDAY NIGHT AS THE TROUGH MOVES IN.

.LONG TERM...LOOKING FOR THE COOL...GENERALLY WET PATTERN TO
CONTINUE FRIDAY AND SATURDAY AS THE UPPER LOW/TROUGH REMAIN OVER
THE AREA. LATEST GFS RUN HINTS AT SOME FLAT RIDGING PUSHING UP
FROM THE SOUTH TO WARM AND DRY THE SOUTHERN AREAS...WHILE THE
ECMWF KEEPS THE TROUGH OVER THE ENTIRE AREA. GIVEN THE DIFFICULTY
THAT THE GFS HAS HAD IN HANDLING THIS SYSTEM DURING THESE
PERIODS...TEND TO AGREE MORE WITH THE SOLUTION OFFERED BY THE
ECMWF THROUGH SATURDAY AFTERNOON.

SUNDAY THROUGH WEDNESDAY...LONG RANGE FORECAST MODELS ARE IN POOR
AGREEMENT BEYOND SUNDAY. HOWEVER...THE MODELS DO SUGGEST TROUGHING
WILL BE IN PLACE ACROSS THE WESTERN UNITED STATES SUNDAY THROUGH
WEDNESDAY. THIS WILL KEEP WESTERN MONTANA AND CENTRAL IDAHOS WEATHER
UNSETTLED UNDER SOUTHWESTERLY FLOW ALOFT. I HAVE RAISED THE CHANCE
FOR PRECIPITATION CLOSER TO WHAT CLIMATOLOGY WOULD SUGGEST FOR MID
JUNE. TEMPERATURES WILL BE CLOSE TO NORMAL UNDER THIS PATTERN.

&&

.AVIATION...CONVECTION WILL BE WIDESPREAD THROUGH THIS
EVENING...BUT INCREASED CLOUD COVER HAS DIMINISHED THE POTENTIAL
FOR STRONG CELLS SOMEWHAT. DOWNDRAFT WINDS LOOKS LIKE PRIMARY
THREAT OVER FAR SOUTHWEST MONTANA AND EXTREME NORTHWEST
MONTANA...WHILE THERE IS MORE HEAVY RAIN POTENTIAL FROM THE STORMS
OVER WEST CENTRAL MONTANA AND NORTH CENTRAL IDAHO...SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH FOR DEER
LODGE...GRANITE...POWELL...RAVALLI...AND SILVER BOW COUNTIES UNTIL
9 PM MDT.
ID...SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY UNTIL 9 PM MDT.

&&

SHORT TERM/UPDATE...WHITMORE
LONG TERM...HENRY/DICKERSON
AVIATION...WHITMORE
Hazardous weather outlook, Jun 7, 6:08 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
608 AM MDT WED JUN 7 2006

IDZ006-009-010-MTZ005>007-043-072000-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
508 AM PDT WED JUN 7 2006 /608 AM MDT WED JUN 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SUBTROPICAL MOISTURE WILL COMBINE WITH UPPER LEVEL DISTURBANCES
THIS AFTERNOON AND EVENING TO CREATE THE POTENTIAL FOR STRONG
THUNDERSTORMS DEVELOPMENT. HEAVY RAIN...HAIL AND GUSTY WINDS WILL
BE THE MAIN THREAT FROM THESE STORMS. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON. PLEASE
CONTINUE TO MONITOR THE LATEST FORECASTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-007-008-MTZ001>004-072000-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-
508 AM PDT WED JUN 7 2006 /608 AM MDT WED JUN 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SUBTROPICAL MOISTURE WILL COMBINE WITH UPPER LEVEL DISTURBANCES
THIS AFTERNOON AND EVENING TO CREATE THE POTENTIAL FOR STRONG
THUNDERSTORMS DEVELOPMENT. HEAVY RAIN...HAIL AND GUSTY WINDS WILL BE
THE MAIN THREAT FROM THESE STORMS. PLEASE CONTINUE TO MONITOR THE
LATEST FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:49 PM MDTSevere Thunderstorm WarningMSOLemhi41 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.